Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 26, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 10, 2015, 4:56 PM CDT for Beadle County, Sanborn County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2015, 4:56 PM CDT (21:56 UTC)
- Expired
- May 10, 2015, 5:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Beadle County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 10:46 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 389 m²/s²
- 0-3 km storm-relative helicity
- 692 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
941 WUUS53 KFSD 102156 SVRFSD SDC005-111-102230- /O.NEW.KFSD.SV.W.0026.150510T2156Z-150510T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 456 PM CDT SUN MAY 10 2015 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA... NORTH CENTRAL SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA... * UNTIL 530 PM CDT * AT 455 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FORESTBURG...OR 21 MILES SOUTH OF HURON...MOVING NORTH AT 35 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN BEADLE AND NORTH CENTRAL SANBORN COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST CENTRAL SOUTH DAKOTA. LAT...LON 4397 9805 4398 9819 4428 9828 4430 9795 TIME...MOT...LOC 2155Z 178DEG 31KT 4405 9811 HAIL...1.25IN WIND...<50MPH $$ CHAPMAN
2 follow-up statements
758 WWUS53 KFSD 102210 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 510 PM CDT SUN MAY 10 2015 SDC005-111-102230- /O.CON.KFSD.SV.W.0026.000000T0000Z-150510T2230Z/ BEADLE SD-SANBORN SD- 510 PM CDT SUN MAY 10 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHEASTERN BEADLE AND NORTH CENTRAL SANBORN COUNTIES... AT 509 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF FORESTBURG...OR 15 MILES SOUTH OF HURON...MOVING NORTH AT 30 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN BEADLE AND NORTH CENTRAL SANBORN COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST CENTRAL SOUTH DAKOTA. LAT...LON 4400 9804 4408 9822 4428 9828 4430 9795 TIME...MOT...LOC 2209Z 170DEG 26KT 4414 9814 TORNADO...POSSIBLE HAIL...1.25IN WIND...<50MPH $$ CHAPMAN
976
WWUS53 KFSD 102229
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT SUN MAY 10 2015
SDC005-111-102237-
/O.EXP.KFSD.SV.W.0026.000000T0000Z-150510T2230Z/
BEADLE SD-SANBORN SD-
529 PM CDT SUN MAY 10 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEADLE AND NORTH
CENTRAL SANBORN COUNTIES WILL EXPIRE AT 530 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST CENTRAL
SOUTH DAKOTA.
LAT...LON 4400 9804 4408 9822 4428 9828 4430 9795
TIME...MOT...LOC 2225Z 178DEG 31KT 4414 9814
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:51 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 10, 2:51 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 251 PM CDT SUN MAY 10 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 251 PM CDT SUN MAY 10 2015 THUNDERSTORMS WILL DECREASE TO THE EAST AND NORTHEAST THIS EVENING AS THE MAIN UPPER AND SURFACE LOW MOVE ACROSS THE AREA. SHOWERS WILL ALSO DECREASE OVER THE EASTERN PART OF THE AREA AND MORE SLOWLY OVER THE WEST,,,WITH SOME SHOWER THREAT LINGERING TO THE END OF THE NIGHT OVER THE NORTHWEST HALF AND INTO PART OF SOUTHWEST MN. WINDS WILL SLOWLY BECOME W TO NW AND IT WILL BE OR GET BREEZY OVER THE SOUTHWEST HALF. WITH THE PASSAGE OF THE LOW...THE WINDS WILL BRING COOLING AND EVENTUALLY MORE UNIFORM TEMPERATURES TO THE AREA WITH EARLY MORNING LOWS IN THE UPPER 30S SOUTHWEST TO MID 40S EAST. SOME HALF DECENT RAINFALL AMOUNTS LATE THIS AFTERNOON AND EVENING SHOULD BE LESS THAN AN INCH. MONDAY WILL BE A LONG ADVERTISED COOL AND BREEZY DAY WITH SCATTERED SHOWERS...ESPECIALLY NORTH...AS THE BACK END OF THE UPPER TROUGH MOVES OVER THE AREA. HIGHS WILL BE IN THE MID 40S TO MID 50S BUT IT WILL FEEL COOLER. RAINFALL AMOUNTS SHOULD BE LIGHT. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 251 PM CDT SUN MAY 10 2015 MONDAY NIGHT WILL BRING DECREASING SHOWERS AND CLOUDS AS THE STUBBORN SYSTEM TO THE EAST IS KICKED OUT FASTER BY A COMBINATION OF A CANADIAN SHORT WAVE DIGGING SOUTHWEST TOWARD MONTANA...AND PLAINS RIDGING AHEAD OF THE NEXT DIGGING WESTERN TROUGH. THE RESULTING WESTERLY FLOW WILL KICK THE LOW AWAY AND LEAVE TUESDAY DRY AND FAIRLY PLEASANT WITH TEMPERATURES WARMING TO THE UPPER 50S TO MID 60S. THE RIDGING SHOULD BRING A SLOW BUT STEADY WARMING TREND THROUGH NEXT WEEKEND. THE WEDNESDAY THROUGH SUNDAY PERIOD SHOULD ALSO BE GENERALLY WET AS THE RIDGE AXIS QUICKLY MOVES TO THE EAST AND SHORT WAVE ENERGY FROM THIS NEXT WESTERN TROUGH IS EJECTED NORTHEAST INTO THE PLAINS. THURSDAY NIGHT AND/OR FRIDAY COULD BE AN EXCEPTION TO THE WET PART AS BOTH THE GFS AND EC SHOW A SHORT WAVE PASSING THE AREA STRONGLY ENOUGH TO BRIEFLY FORCE THE RIDGE AXIS BACK JUST WEST OF THE AREA. IF THIS HAPPENED THE MOIST SOUTHWESTERLY FLOW WOULD QUICKLY RESUME EARLY IN THE WEEKEND. MODELS THEN SHOW THE WESTERN SYSTEM APPROACHING QUICKLY ENOUGH TO POSSIBLY TRIGGER A SIGNIFICANT RAIN/STORM EVENT SUNDAY...THE LAST DAY OF THIS FORECAST. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1235 PM CDT SUN MAY 10 2015 GENERALLY IFR CEILINGS AND AREAS OF VISIBILITY 3-5SM SHRA/TSRA FAR WESTERN PART OF THE FORECAST AREA INCLUDING KHON...AFT 11/00Z THIS AREA WILL SEE CEILINGS 1-2K FEET VARIABLE TO BELOW 1K FEET WITH SCATTERED -SHRA. OVER CENTRAL AND EASTERN PART OF THE AREA CEILINGS 1-3K FEET WITH SOME CEILINGS BELOW 1K FEET ESPECIALLY NORTH OF KFSD. AREAS OF VISIBILITY 3-5SM IN SHRA/TSRA...THEN AFTER 11/03Z CEILINGS 1-2K FEET VARIABLE TO BELOW 1K FEET...SCT -SHRA MAINLY NORTH OF FSD. SURFACE GUSTS ABOVE 25 KNOTS FROM THE SOUTHEAST OVER SOUTHEAST PART OF THE AREA...OTHERWISE SURFACE GUSTS ABOVE 25 KNOTS FROM THE W/NW DEVELOPING FROM THE WEST AFTER 11/12Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, May 10, 4:46 AM CDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 446 AM CDT SUN MAY 10 2015 IAZ001-002-012>014-020>022-031-032-NEZ013-014-SDZ066-067-069>071- 111000- LYON IA-OSCEOLA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-TURNER-LINCOLN SD-YANKTON- CLAY SD-UNION- 446 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA AFTER 3 PM THIS AFTERNOON. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLFBALLS...WINDS TO 70 MPH...AND EVEN AN ISOLATED TORNADO WILL BE POSSIBLE. THE SEVERE POTENTIAL SHOULD DECREASE AFTER 7 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM THIS AFTERNOON. IAZ003-MNZ080-081-089-090-097-098-SDZ053>056-059>062-064-065-068- 111000- DICKINSON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-SANBORN- MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA-DOUGLAS- HUTCHINSON-BON HOMME- 446 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA AFTER 3 PM THIS AFTERNOON. AN ISOLATED STORM COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLFBALLS...WINDS TO 70 MPH...AND EVEN AN ISOLATED TORNADO WILL BE POSSIBLE. THE SEVERE POTENTIAL SHOULD DECREASE AFTER 7 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM THIS AFTERNOON. MNZ071-072-SDZ038>040-050-052-057-058-063-111000- LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD- BRULE-AURORA-CHARLES MIX- 446 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY. WHILE THE THREAT FOR SEVERE WEATHER IS LOW...AN ISOLATED STORM THIS AFTERNOON COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE UNLIKELY.
In the hours before
Local storm report, May 10, 4:02 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
402 PM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM TSTM WND GST 1 W SERGEANT BLUFF 42.40N 96.38W
05/10/2015 M52 MPH WOODBURY IA ASOS
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, May 10, 4:10 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST SHELDON 43.18N 95.84W
05/10/2015 M53 MPH O'BRIEN IA AWOS
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, May 10, 4:16 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
416 PM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM FUNNEL CLOUD 5 ENE NUNDA 44.18N 96.92W
05/10/2015 LAKE SD PUBLIC
FUNNEL CLOUD CAME DOWN ABOUT 3/4 OF THE WAY
TO THE GROUND, THEN WENT BACK UP INTO CLOUD
30 SECONDS LATER.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, May 10, 4:17 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 PM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM FUNNEL CLOUD 5 ENE NUNDA 44.18N 96.92W
05/10/2015 LAKE SD EMERGENCY MNGR
FUNNEL CLOUD CAME DOWN ABOUT 3/4 OF THE WAY
TO THE GROUND, THEN WENT BACK UP INTO CLOUD
30 SECONDS LATER.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, May 10, 4:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM FLASH FLOOD 3 SE HARRISBURG 43.40N 96.65W
05/10/2015 LINCOLN SD TRAINED SPOTTER
WATER ABOUT 2 FEET DEEP, RUNNING ALONG EAST
DITCH, AND SPILLING ACROSS 275TH STREET.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, May 10, 4:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 PM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HEAVY RAIN 3 SSE SIOUX FALLS 43.50N 96.71W
05/10/2015 E2.10 INCH LINCOLN SD PUBLIC
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:54 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 36 min |
| May 10, 10:16 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Hutchinson | 29 min |
| May 10, 10:29 AM CDT | Tornado Warning | FSD | Charles Mix, Douglas, Hutchinson | 31 min |
| May 10, 10:55 AM CDT | Tornado Warning | FSD | Davison, Douglas, Hutchinson | 35 min |
| May 10, 11:23 AM CDT | Tornado Warning | FSD | Davison, Hanson, Hutchinson | 37 min |
| May 10, 11:55 AM CDT | Tornado Warning | FSD | Davison, Hanson, Sanborn | 35 min |
| May 10, 12:27 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 33 min |
| May 10, 12:28 PM CDT | Tornado Warning | FSD | Davison, Hanson, Miner, Sanborn | 32 min |
| May 10, 1:40 PM CDT | Severe Thunderstorm Warning | FSD | Union | 35 min |
| May 10, 1:57 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Turner | 33 min |
| May 10, 2:02 PM CDT | Severe Thunderstorm Warning | FSD | Union | 28 min |
| May 10, 2:51 PM CDT | Tornado Warning | FSD | Lincoln, Union | 24 min |
| May 10, 3:15 PM CDT | Severe Thunderstorm Warning | FSD | Union | 30 min |
| May 10, 3:27 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 33 min |
| May 10, 4:34 PM CDT | Flash Flood Warning | FSD | Lincoln | 4 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.